Skip Navigation Links
Journal of Applied Nonlinear Dynamics
Miguel A. F. Sanjuan (editor), Albert C.J. Luo (editor)
Miguel A. F. Sanjuan (editor)

Department of Physics, Universidad Rey Juan Carlos, 28933 Mostoles, Madrid, Spain


Albert C.J. Luo (editor)

Department of Mechanical and Industrial Engineering, Southern Illinois University Ed-wardsville, IL 62026-1805, USA

Fax: +1 618 650 2555 Email:

Self-Similar Property of Random Signals: Solution of Inverse Problem

Journal of Applied Nonlinear Dynamics 2(2) (2013) 141--150 | DOI:10.5890/JAND.2013.04.003

Raoul R. Nigmatullin$^{1}$; J.A. Tenreiro Machado$^{2}$

$^{1}$ Theoretical Physics Department, Institute of Physics, Kazan(Volga Region) Federal University, Kremlevskaya str., 18, 420008, Kazan, Tatarstan, Russian Federation

$^{2}$ ISEP-Institute of Engineering, Polytechnic of Porto, Department of Electrical Engineering, Rua Dr. Antonio Bernardino de Almeida, 431 4200-072 Porto, Portugal

Download Full Text PDF



Many random signals with clearly expressed trends can have selfsimilar properties. In order to see this self-similar property new presentation of signals is suggested. A novel algorithm for inverse solution of the scaling equation is developed. This original algorithm allows finding the scaling parameters, the corresponding power-law exponent and the unknown log-periodic function from the fitting procedure. The effectiveness of algorithm is tested in financial data revealing season fluctuations of annual, monthly and weekly prices. The general recommendations are given that allow the verification of this algorithm in general data series.


  1. [1]  Sornette, D. (1998), Discrete scale invariance and complex dimensions, Physics Reports 297, 239-270.
  2. [2]  Voigt, J. (2005), The Statistical Mechanics of the Financial Markets, (3-rd edition) Springer-Verlag. Berlin-Heidelberg.
  3. [3]  Nigmatullin, R.R. (1998), Eigen-coordinates-new method of analytical functions identification in experimental measurements, Journal of Applied Magnetic Resonance, 14, 601-633.
  4. [4]  Nigmatullin, R.R. (2000), Recognition of nonextensive statistical distributions by the eigencoordinates method, Physica A, 285, 547-565.
  5. [5]  Nigmatullin, R.R. (2012), Is it possible to replace the probability distribution function by its Prony's spectrum? Journal of Applied Nonlinear Dynamics, 1(2), 173-194.
  6. [6]  Nigmatullin, R.R. and Baleanu, D. (2012), The derivation of generalized functional equations describing the self-similar processes, Fractional Calculus and Applied Analysis, 15(4), 718-740; DOI: 10.2478/s13540- 012-0049-5.
  7. [7]  Duarte, F.B., Machado, J.T., and Duarte, G.M. (2010), Dynamics of the Dow Jones and the NASDAQ stock indexes, Nonlinear Dynamics, 61(4), 691-705.
  8. [8]  Machado, J.T., Duarte, F.B., and Duarte, G.M. (2011), Analysis of stock market indices through multidimensional scaling, Communications in Nonlinear Science and Numerical Simulation, 16(12), 4610-4618.